Kansas, 2008

Hail and Damaging Winds in Kansas, August 4 to 5, 2008

August 4 to 5, 2008 · NWS ICT · 9 events in 3 counties and zones

The afternoons of August 4th and 5th saw very isolated severe storms develop. The storms developed along a cold front that was meandering through Central Kansas on the 4th and South Central Kansas on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The afternoons of August 4th and 5th saw very isolated severe storms develop. The storms developed along a cold front that was meandering through Central Kansas on the 4th and South Central Kansas on the 5th. There were several hail reports but the majority of the reports were of high winds and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 2:16 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 2:16 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT MON AUG 4 2008

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH HEAT ONCE AGAIN FOR
TOMORROW...FOLLOWED BY UNSETTLED WEATHER PATTERN FROM MID-WEEK
INTO THE WEEKEND AND FINALLY SOME COOLER TEMPERATURES FOR KANSAS.

TONIGHT
FRONTAL BOUNDARY CONTINUES TO PUSH SLOWLY SOUTHWARD INTO NORTHERN
KANSAS AND EXPECT THUNDERSTORMS TO DEVELOP NEAR THE BOUNDARY FOR
TONIGHT...WHICH COULD AFFECT PORTIONS OF CENTRAL KANSAS.

TUE-THU
ANOTHER VERY HOT DAY IN STORE FOR SOUTHERN KANSAS ON TUESDAY AS A
WEAK FRONTAL BOUNDARY SAGS SLOWLY SOUTHWARD INTO CENTRAL KANSAS. WE
WILL RETAIN THE CURRENT HEAT ADVISORY/WARNING THROUGH TUESDAY
EVENING. OTHERWISE...THUNDERSTORMS COULD FIRE NEAR THE FRONTAL
BOUNDARY FOR THE AFTERNOON/EVENING HOURS ON TUESDAY. THE BETTER
CHANCES OF THUNDERSTORMS COULD BE ON WEDNESDAY/WEDNESDAY NIGHT...AS
MODELS SHOW A DECENT UPSLOPE FLOW REGIME SETTING UP WITH INSTABILITY
AXIS STRETCHING FROM WESTERN NEBRASKA SOUTHEASTWARD INTO CENTRAL
KANSAS. THUNDERSTORMS LOOK TO FIRE IN THE HIGH PLAINS REGION DURING
THE AFTERNOON THEN ROLL SOUTHEAST ALONG THE INSTABILITY AXIS FOR
WEDNESDAY NIGHT INTO CENTRAL KANSAS. THINGS COULD GET A LITTLE
TRICKY FOR THURSDAYS FORECAST...WHICH WILL BE DEPENDENT ON MESOSCALE
EFFECTS FROM POSSIBLE MCS THE PRIOR DAY. THE GOOD NEWS IS THAT WE
SHOULD GET SOME COOLING RELIEF FROM THE SEARING HEAT THE PAST
SEVERAL DAYS...AS THE FRONTAL BOUNDARY MIGRATES INTO THE AREA.

EXTEND: FRI-MON
MODELS IN GOOD AGREEMENT WITH A NORTHWEST FLOW REGIME SETTING UP
ACROSS THE CENTRAL PLAINS THIS PERIOD AND SLIGHTLY COOLER THAN CLIMO
TEMPERATURES. WE HAVE LOWERED TEMPERATURES A TAD BELOW CLIMO AND
KEPT CHANCES OF THUNDERSTORMS IN THE PICTURE. NOT EXPECTING
PRECIPITATION EVERY DAY DURING THIS PERIOD...BUT FEEL THERE COULD BE
A COUPLE EPISODES OF MCS ACTIVITY MOVING ACROSS THE REGION AS
UPSLOPE FLOW OF MOISTURE IN THE LOW LEVELS CREATES A FAVORABLE MCS
SIGNAL. THE TIMING OF THE IMPULSES/STRONGEST UPSLOPE FLOW SIGNAL
WILL BE TRICKY THIS FAR OUT IN TIME...SO WE KEPT LOW END POPS GOING
DUE TO LOW CONFIDENCE.

JAKUB

.AVIATION...18Z TAF ISSUANCE
VFR CONDITIONS WILL PERSIST THROUGH THIS TAF ISSUANCE. A WEAK
FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO CENTRAL KANSAS AFTER
MIDNIGHT. WE ARE ONLY EXPECTING SOME ISOLATED THUNDERSTORMS TO
DEVELOP ALONG THIS BOUNDARY IN NORTHERN KANSAS LATE THIS AFTERNOON
AND EARLY THIS EVENING. WE DO NOT PLAN ON MENTIONING VCTS AT
RUSSELL AT THIS TIME...SINCE MOST OF THE ISOLATED ACTIVITY WILL
BE FOCUSED FURTHER NORTH ALONG THE FRONT.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73 101  73  94 /  10  10  20  20
HUTCHINSON      72  99  71  93 /  10  20  30  20
NEWTON          73  99  72  93 /  10  20  30  20
ELDORADO        73 100  72  93 /  10  20  30  20
WINFIELD-KWLD   74 102  74  96 /   0  10  20  10
RUSSELL         71  93  68  89 /  20  20  30  20
GREAT BEND      71  96  70  91 /  20  20  30  20
SALINA          74  95  71  89 /  20  20  30  30
MCPHERSON       71  98  71  91 /  20  20  30  20
COFFEYVILLE     75  99  74  94 /   0  10  20  20
CHANUTE         74  98  72  92 /  10  10  30  20
IOLA            74  98  72  91 /  10  20  30  20
PARSONS-KPPF    75  99  74  93 /   0  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR KSZ069>072-083-
092>096-098>100.

EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ049-
051>053-068.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050-067.

HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR KSZ082-091.

&&
Hazardous weather outlook, Aug 4, 2:33 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT MON AUG 4 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION
TODAY...PLEASE REFER TO THE LATEST HEAT ADVISORY AND EXCESSIVE HEAT
WARNING FOR MORE DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS PORTIONS OF CENTRAL
KANSAS...WITH A STRONG STORM OR TWO POSSIBLE THIS EVENING MAINLY
ALONG AND NORTH OF A GREAT BEND TO SALINA LINE. THE STRONGEST
STORMS WOULD BE CAPABLE OF PRODUCING GUSTY WINDS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH TUESDAY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS...PLEASE REFER TO THE LATEST HEAT
ADVISORY AND EXCESSIVE HEAT WARNING FOR DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS MOST DAYS THROUGH SATURDAY
ACROSS MOST OF THE AREA. STORMS WILL BE MORE LIKELY DURING THE
OVERNIGHT HOURS AND MORE ISOLATED DURING DAYTIME HOURS. WHILE
MOST STORMS WILL NOT BE SEVERE...ISOLATED STRONG TO SEVERE STORMS
WILL BE POSSIBLE IN THE AFTERNOON AND EVENINGS. THE PRIMARY THREAT
WOULD BE ISOLATED STRONG OR DAMAGING WINDS AS THE STORMS COLLAPSE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Aug 4, 3:19 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT MON AUG 4 2008

KSZ047-042200-
BARTON-
419 PM CDT MON AUG 4 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALBERT...OR 14 MILES NORTHWEST OF GREAT
BEND...AND MOVING NORTHEAST AT 16 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 4, 3:23 PM CST
Where
Barton County, 3.5 mi N of Albert
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.500, -99.010

Thunderstorm Wind, Barton

When
August 4, 4:00 PM CST
Where
Barton County, 0.57 mi SW of Odin
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.565, -98.608

High winds caused tree damage as well as damaging a machine shed in Odin. This report was relayed via KAKE News.

Hail, Harper

When
August 5, 6:08 PM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -97.850

Thunderstorm Wind, Harper

When
August 5, 6:08 PM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
37.180, -97.850

A large tree limb was blown down from high winds.

Hail, Harper

When
August 5, 6:18 PM CST
Where
Harper County, Anthony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Winds of up to 40 mph also occurred.

Thunderstorm Wind, Kingman

When
August 5, 7:09 PM CST to 7:14 PM CST
Where
Kingman County, 4.41 mi SW of Norwich
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.400, -97.900

A storm spotter reported 60 to 70 mph winds that lasted for about 5 minutes.

Hail, Kingman

When
August 5, 7:09 PM CST to 7:14 PM CST
Where
Kingman County, 4.41 mi SW of Norwich
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.405, -97.907

Hail, Kingman

When
August 5, 7:31 PM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.460, -97.850

Thunderstorm Wind, Kingman

When
August 5, 7:31 PM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -97.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131454, 131453, 131455, 131458, 131456, 131459, 131461, 131457, 131460.